MAUDE Adverse Event Report: CRYOLIFE, INC. SOLOGRIP III HANDPIECE; TRANSMYOCARDIAL REVASCULARIZATION LASER HANDPIECE

CRYOLIFE, INC. SOLOGRIP III HANDPIECE; TRANSMYOCARDIAL REVASCULARIZATION LASER HANDPIECE
Model Number HP-SG3
Medical Device Problem Code Charred (1086)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/05/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This investigation is currently ongoing.Any additional information will be provided in the follow-up report.
 
Event or Problem Description
According to the report, "hp [handpiece] was fired and it would not work.So staff opened another hp and completed the case.".
 
Additional Manufacturer Narrative
According to the report, "hp [handpiece] was fired and it would not work.So staff opened another hp and completed the case." additional information was requested via email on 04/06/2016.A reply was received on 04/06/2016 stating, "the handpiece tested fine.When he went to do the tmr, it did not fire.The second handpiece was readily available." a sample review was conducted on 04/21/2016.The returned handpiece was visually inspected.The hospital returned handpiece (b)(4); however, the original packaging was not returned.The report stated that the handpiece test fired without an issue but when the surgeon attempted to use it, it would not fire.Upon removing it from the bag, (b)(4) had the multifilament fiber pulled out from the distal end of the coupler.The ends of the multifilament fiber appeared to be charred.The coupler was then opened and it also appeared charred inside.The inside of the coupler had pieces of broken and charred fibers inside of it.It appears as though the multifilament fiber end became dislodged and the handpiece was fired before the multifilament fiber end came completely out of the coupler.The root cause remains unknown; however the issue noted was most likely caused from some kind of mechanical force dislodging the multifilament fibers from the coupler and then attempting to fire it.The manufacturing records for lot ta-04089 were reviewed and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.The ifu states, "each sologrip iii handpiece is a fragile surgical instrument.Use caution when removing contents from packaging and during use.Excessive stress or tension on the optical fiber contained in the handpiece may result in device damage or malfunction.Always place the laser console near the sterile field.Position the white fiber coupler near the operative site to minimize tension on the fiber when the handpiece is in use.".
 
Event or Problem Description

Brand Name
SOLOGRIP III HANDPIECE
Common Device Name
TRANSMYOCARDIAL REVASCULARIZATION LASER HANDPIECE
Manufacturer (Section D)
CRYOLIFE, INC.
1655 roberts blvd., nw
kennesaw GA 30144
MDR Report Key5669580
Report Number1063481-2016-00048
Device Sequence Number16188066
Product Code MNO
UDI-Device Identifier00877234000102
UDI-Public(01)00877234000102(17)171125(10)TA-04089
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P970029
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/16/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/25/2017
Device Model NumberHP-SG3
Device Lot NumberTA-04089
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/21/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/05/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/20/2016
Supplement Report FDA Received Date06/16/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1